Study: Possible link between birth control pill and glaucoma

Study: Possible link between birth control pill and glaucoma

BY DUSTIN SIGGINS

WASHINGTON, D.C., November 19, 2013 (LifeSiteNews.com) – A new study shows a possible link between women who use birth control pills and a higher risk of glaucoma as they age. 

The study examined the Center for Disease Control’s (CDC) National Health and Nutrition Examination Survey, and found that women who used birth control pills for at least three years had doubled their chances of having glaucoma. On Sunday, the study’s three researchers – from the University of California-San Francisco, Duke University and Third Affiliated Hospital of Nanchang University – presented their findings to the American Association of Ophthalmology.

The findings have not been peer-reviewed.

While the study, which used data from 3,000 women over the age of 40, did find other risk factors for glaucoma – including age and a history of retinopathy – this is the second time birth control pills have been linked to glaucoma. The first was a 2011 study that found a small potential increase in the risk of glaucoma.

The link is suspected to be related to estrogen levels in women who are on the pill. While on the pill, estrogen levels can be unnaturally low for long periods of time, and natural spikes in estrogen are prevented.

Read More: http://www.lifesitenews.com/news/study-possible-link-between-birth-control-pill-and-glaucoma

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s